Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 201, NWS Kansas City, MO

August 6, 2014Cass County, Jackson County, Johnson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 6, 2014, 5:41 PM CDT for Cass County, Jackson County, Johnson County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2014, 5:41 PM CDT (22:41 UTC)
Expired
Aug 6, 2014, 6:19 PM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cass County, MO, Jackson County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 21 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 5:50 PM CDTTSTM WND DMGPeculiar, MODAMAGED TREE. REPORTED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WUUS53 KEAX 062241
SVREAX
MOC037-095-101-062330-
/O.NEW.KEAX.SV.W.0201.140806T2241Z-140806T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
541 PM CDT WED AUG 6 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHEASTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHWESTERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 630 PM CDT

* AT 536 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM BELTON TO FREEMAN TO DREXEL...AND MOVING NORTHEAST
  AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  PECULIAR...BELTON...RAYMORE...HARRISONVILLE...GREENWOOD...LEE'S
  SUMMIT...PLEASANT HILL...GARDEN CITY...LAKE LOTAWANA...LAKE
  WINNEBAGO...EAST LYNNE...LONE JACK...KINGSVILLE...STRASBURG...GUNN
  CITY AND LA TOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3848 9457 3862 9455 3873 9461 3883 9461
      3898 9425 3880 9406 3856 9407 3847 9449
TIME...MOT...LOC 2241Z 245DEG 23KT 3880 9455 3866 9444
          3849 9448

HAIL...<.75IN
WIND...60MPH

$$

LEIGHTON
2 follow-up statements
551 
WWUS53 KEAX 062301
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
601 PM CDT WED AUG 6 2014

MOC037-095-101-062330-
/O.CON.KEAX.SV.W.0201.000000T0000Z-140806T2330Z/
CASS MO-JACKSON MO-JOHNSON MO-
601 PM CDT WED AUG 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
JOHNSON...SOUTHEASTERN JACKSON AND EASTERN CASS COUNTIES IN WEST
CENTRAL MISSOURI UNTIL 630 PM CDT...

AT 555 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM RAYMORE TO HARRISONVILLE TO ARCHIE...AND MOVING
NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
LEE'S SUMMIT...GREENWOOD...PLEASANT HILL...GARDEN CITY...LAKE
LOTAWANA...LAKE WINNEBAGO...EAST LYNNE...LONE JACK...KINGSVILLE...
STRASBURG...GUNN CITY AND LA TOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3848 9444 3868 9442 3886 9451 3898 9425
      3880 9406 3856 9407
TIME...MOT...LOC 2300Z 245DEG 23KT 3885 9441 3871 9430
          3854 9434

HAIL...<.75IN
WIND...60MPH

$$

LEIGHTON
384 
WWUS53 KEAX 062319
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
619 PM CDT WED AUG 6 2014

MOC037-095-101-062329-
/O.CAN.KEAX.SV.W.0201.000000T0000Z-140806T2330Z/
CASS MO-JACKSON MO-JOHNSON MO-
619 PM CDT WED AUG 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JOHNSON...
SOUTHEASTERN JACKSON AND EASTERN CASS COUNTIES IN WEST CENTRAL
MISSOURI IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

LAT...LON 3848 9444 3868 9442 3886 9451 3898 9425
      3880 9406 3856 9407
TIME...MOT...LOC 2319Z 245DEG 23KT 3890 9427 3876 9416
          3859 9420

$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 4:07 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 6, 4:07 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
407 PM CDT Wed Aug 6 2014

.SHORT TERM...(This Evening through Friday Night)
Issued at 402 PM CDT WED AUG 6 2014

Water vapor satellite imagery this afternoon shows a rather messy
upper level pattern in place across the Nation with negative height
anomalies to our east and positive height anomalies to our west, down
stream from a ugly little cutoff circulation --shear axis?-- spinning
over the Great Basin. Closer to home a shortwave trough is noted
slowly shifting east through the northern and central Plains. An
associated surface low is in central Kansas with a warm front
extending east into Missouri; roughly along a St Joseph to Moberly
line. Currently, convective activity is bubbling in eastern Kansas
and is expected to spread east into Missouri late this afternoon and
evening.

For this evening and through tonight...the shortwave moving east
across Kansas has bumped into an axis of high instability across
eastern Kansas, where MUCAPE values of 3000+ J/KG are present. This
has sparked storms in eastern Kansas, but limited shear -- 0-6KM
values struggling to reach 30 knots-- has left the storms  pulsing
up and down. This should limit primary hazards with storms late this
afternoon to damaging winds as individual storm cells collapse. This
activity is expected to spread east late this afternoon and into the
evening hours across western Missouri with the wind threat diminishing
later in the evening. The slowly veering jet under the shortwave
might be able to keep moisture focused across the Kansas-Missouri
state line tonight, which could result in redeveloping storms across
northeast Kansas and/or northwest Missouri late tonight. This could
result in repeated rounds of rain, and with precipitable water values
over 1 inch torrential rain may lead to some localized flooding
issues. However, have held off on any kind of Flood Watch product
though as basins in the region could stand to take a bit of rain
before flooding.

Thursday...convection is expected to be ongoing that morning as
the left over complex of storms slowly slides east. This could keep
a mix of showers and embedded thunderstorms percolating  across
Missouri through at least the first half of Thursday. More storms
may bubble up through the day, but the focus for activity looks like
it will have moved into eastern and southern Missouri likely
resulting in castoff showers and storms through the afternoon as the
upper level shortwave --to our west today-- finishes moving to our
east.

Friday...still more storms are forecast, but have backed off the
POPs considerably. By Friday we should be west of the shortwave
driving the activity tonight thru Thursday. This will leave the
frontal boundary sweeping through today wallowing around to our
south, so have trimmed POPs for the day Friday as isolated coverage
is all that looks possible at this time.

.LONG TERM...(Saturday through Wednesday)
Issued at 402 PM CDT WED AUG 6 2014

Second half of the weekend remains unsettled as upper flow remains
zonal with embedded shortwave troughs moving across the central
plains. Deep moisture will continue streaming in from the Gulf of
Mexico and models agree that additional shortwave troughs will
ripple through the flow through the weekend.

As we move into next week...the upper ridge over the Rockies will
amplify and increase the meridional flow over the CWA. This will
keep temperatures below normal early to middle next week and
decrease the moisture and thus precipitation chances for Tuesday and
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1235 PM CDT WED AUG 6 2014

VFR conditions will great the afternoon hours at the terminals, but
these conditions might not last. Watching for the development of
thunderstorms late this afternoon across eastern Kansas. Current
expectations are for storms to bubble up after 21Z with widespread
activity likely tonight which will push ceilings down into the MVFR
range. After the main line of storms moves through tonight still
expect lingering showers and thunderstorms through Thursday morning
with MVFR conditions with surface winds veering to the southwest.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Cutter
LONG TERM...Adolphson
AVIATION...Cutter
Hazardous weather outlook, Aug 6, 1:16 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
116 PM CDT WED AUG 6 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071830-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
116 PM CDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST
KANSAS LATE THIS AFTERNOON OR EVENING. BRIEF HEAVY RAINFALL...GUSTY
WINDS...AND SMALL HAIL ARE POSSIBLE. SEVERE STORMS ARE NOT LIKELY BUT
AS ADDITIONAL RAIN FALLS LATE TONIGHT SOME MINOR FLOODING IS POSSIBLE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERAL MORE ROUNDS OF MODERATE TO HEAVY RAIN IS LIKELY OVER CENTRAL
MISSOURI OVER THE NEXT FEW DAYS. AS A RESULT...FLASH FLOODING IS
POSSIBLE ALONG WITH RISING RIVERS AND STREAMS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Aug 6, 4:18 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
418 PM CDT WED AUG 6 2014

KSZ025-103>105-MOZ028-062200-
ATCHISON KS-JOHNSON KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
418 PM CDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY IN EAST CENTRAL
KANSAS...AND SOUTHEASTERN ATCHISON...WYANDOTTE AND LEAVENWORTH
COUNTIES IN NORTHEAST KANSAS...AND WESTERN PLATTE COUNTY IN WEST
CENTRAL MISSOURI UNTIL 500 PM CDT...

AT 416 PM CDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM MCLOUTH TO EDGERTON...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TONGANOXIE...GARDNER...DE SOTO...BASEHOR...OLATHE...BONNER
  SPRINGS...LEAVENWORTH...SHAWNEE...LANSING...EDWARDSVILLE...
  WESTON...LAKE QUIVIRA...LENEXA...MERRIAM...OVERLAND PARK...
  MISSION...LINWOOD...EASTON...CLEARVIEW CITY AND POTTER.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 420.
  I-35 IN KANSAS BETWEEN MILE MARKERS 202 AND 232.
  I-635 BETWEEN MILE MARKERS 0 AND 6.
  I-435 LOOP FROM MILE MARKERS 0 TO 27...78 TO 83.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3947 9486 3905 9464 3875 9468 3874 9506
      3898 9506 3898 9508 3895 9508 3898 9516
      3896 9517 3896 9519 3941 9519 3942 9521
TIME...MOT...LOC 2117Z 263DEG 22KT 3921 9518 3882 9503

LEIGHTON
Special weather statement, Aug 6, 5:01 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 PM CDT WED AUG 6 2014

KSZ103>105-MOZ020-021-028-029-037-043-062245-
BUCHANAN MO-CASS MO-CLAY MO-CLINTON MO-JACKSON MO-JOHNSON
KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
501 PM CDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND WYANDOTTE AND NORTHEASTERN LEAVENWORTH COUNTIES
IN NORTHEAST KANSAS...AND WESTERN CLINTON AND SOUTHEASTERN BUCHANAN
COUNTIES IN NORTHWEST MISSOURI...AND PLATTE...WESTERN JACKSON...CLAY
AND NORTHWESTERN CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL 545 PM
CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSHVILLE TO
PARKVILLE TO OLATHE...AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LENEXA...PLATTE CITY...WEATHERBY LAKE...MERRIAM...PARKVILLE...
  OVERLAND PARK...MISSION...PRAIRIE VILLAGE...FAIRWAY...KANSAS CITY
  KANSAS...BELTON...RIVERSIDE...WESTWOOD...MISSION HILLS...LEAWOOD...
  GRANDVIEW...KANSAS CITY...NORTH KANSAS CITY...GLADSTONE AND
  SMITHVILLE.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 20.
  I-70 IN KANSAS BETWEEN MILE MARKERS 411 AND 423.
  I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 32.
  I-35 IN KANSAS BETWEEN MILE MARKERS 220 AND 235.
  I-635 BETWEEN MILE MARKERS 0 AND 12.
  I-435 LOOP FROM MILE MARKERS 0 TO 83.
  I-29 BETWEEN MILE MARKERS 0 AND 35.
  I-470 BETWEEN MILE MARKERS 0 AND 16.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3972 9453 3942 9429 3885 9426 3875 9475
      3915 9484 3950 9500
TIME...MOT...LOC 2201Z 236DEG 29KT 3960 9496 3921 9473
          3885 9475

LEIGHTON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:01 PM CDTSpecial Weather StatementEAXClay, Jackson, Platte44 min
Aug 6, 5:13 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, Platte47 min
Aug 6, 6:15 PM CDTAreal Flood AdvisoryEAXClay, Jackson3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.